Texas, 2013

Hail in Texas, June 4 to 5, 2013

June 4 to 5, 2013 · NWS AMA · 4 events in 2 counties and zones

A line of thunderstorms moved across the Oklahoma Panhandle during the late evening hours of the 4th. This line gradually shifted southward as it moved across the Panhandle, and briefly entered the northeastern Texas Panhandle before moving into western Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A line of thunderstorms moved across the Oklahoma Panhandle during the late evening hours of the 4th. This line gradually shifted southward as it moved across the Panhandle, and briefly entered the northeastern Texas Panhandle before moving into western Oklahoma. While over the northeastern Texas Panhandle this line produced isolated reports of hail over Lipscomb and Ochiltree Counties. Another line of thunderstorms developed across the northeastern Texas Panhandle along residual outflows from the previous line of storms. These storms briefly intensified while moving to the east, and produced severe level hail over Lipscomb County. After this brief intensification the storms moved into western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 8:57 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 4, 8:57 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
957 PM CDT TUE JUN 4 2013

.UPDATE...
HAVE UPDATED GRIDS AND PUBLIC PRODUCTS TO REFLECT CANCELLATION OF SVR
TSTM WATCH 277 FOR SRN TX PNHDL.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 558 PM CDT TUE JUN 4 2013/

AVIATION...
00Z TAF CYCLE
UPPER TROUGH WILL MOVE ACROSS THE PANHANDLES TONIGHT WHILE A COLD
FRONT WILL CONTINUE PUSHING SOUTH THROUGH THE REMAINDER OF THE
PANHANDLES THROUGH 03Z WEDNESDAY. NORTHEASTERLY AND EASTERLY WINDS 10
TO 20 KNOTS OR 15 TO 20 KNOTS WITH HIGHER GUSTS WILL BE THE RULE
THROUGH 00Z THURSDAY. ISOLATED TO SCATTERED CONVECTION WILL DEVELOP
EARLY TONIGHT AND WILL INCLUDE EITHER A VCTS OR TEMPO GROUP AT ALL
THREE TAF SITES THROUGH 06Z WEDNESDAY. VFR CONDITIONS WILL BECOME
MVFR FOR CEILINGS AS LOWER CLOUDINESS DEVELOPS AND INCREASES ACROSS
THE PANHANDLES.

SCHNEIDER

PREV DISCUSSION... /ISSUED 552 PM CDT TUE JUN 4 2013/

UPDATE..
UPDATED GRIDS TO ACCOUNT FOR NEWLY ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 277.

ANDRADE

PREV DISCUSSION... /ISSUED 358 PM CDT TUE JUN 4 2013/

SHORT TERM...
A COLD FRONT FROM NORTH CENTRAL KS BACK INTO NORTHEASTERN NM WILL
CONTINUE TO SLOWLY PUSH SOUTHWARD THIS EVENING. SOUTH OF THIS
FRONT...A SURFACE LOW WAS LOCATED SOUTHEAST OF LUBBOCK WHILE THE
DRYLINE HAS PUSHED INTO THE CENTRAL TX/OK PANHANDLES. LIGHT
NORTHEAST-EASTERLY UPSLOPE WINDS HAVE DEVELOPED BEHIND THIS FRONT
WHICH WILL AID IN THE TRANSPORT OF RICHER LOW-LEVEL MOISTURE THIS
EVENING. LATEST DOPPLER RADAR IMAGERY SHOWS AN ABSENCE OF ANY
CONVECTION WITHIN A 200 MI RADIUS OF KAMA ALTHOUGH LATEST VIS
SATELLITE IMAGERY DOES SHOW CU DEVELOPING OVER EASTERN NM. LIKE
YESTERDAY HIGH-RES MODELS SUGGEST STORMS INITIATING OVER THE HIGHER
TERRAIN WITH A COMPLEX OF STORMS MOVING ACROSS THE OK PANHANDLE AND
THE NORTHERN TX PANHANDLE. EVENING POP GRIDS REFLECT THIS THINKING
WITH HIGHER POPS IN THIS AREA. HAVE KEPT IN A MENTION OF SHOWERS AND
THUNDERSTORMS ELSEWHERE IN THE CWA AS LATEST SPC RUC MESOANALYSIS
SHOWS AROUND 1000-2000 J/KG OF SBCAPE AND 35-40 KT 0-6 KM SHEAR. ISOLATED
STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE THIS EVENING WITH THE IDEA THAT THE CAP WILL ERODE NEAR THE
FRONT AND DRYLINE.

LOW-LEVEL MOISTURE WILL POOL BEHIND THE FRONT LATER TONIGHT AND EARLY
WED. FURTHERMORE A LOW-LEVEL JET WILL DEVELOP OVER THE EASTERN TX
PANHANDLE/WESTERN OK AND CONVERGENCE ON THE NOSE OF THIS JET MAY
SUSTAIN CONVECTION OVERNIGHT AND ALLOW FOR THE ANTICIPATED CONVECTION
MOVING OFF THE HIGHER TERRAIN OUT WEST TO CONGEAL INTO A MCS.
CONVECTION POTENTIAL STILL LOOKS GOOD LATER IN THE DAY WED AS AN
UPPER-LEVEL TROUGH MOVES ACROSS THE NORTHERN PLAINS TOWARD THE GREAT
LAKES REGION. ALTHOUGH THE COLD FRONT WILL HAVE PUSHED SOUTH OF THE
AMA CWA...AN UPPER DISTURBANCE WILL MOVE ACROSS THE AREA SOUTH OF THE
BASE OF THIS UPPER TROUGH. CONVECTIVE POTENTIAL WILL DEPEND ON HOW
LONG LOW CLOUDS WILL HANG AROUND IN THE MORNING. HOWEVER UPSLOPE
NORTHEASTERLY FLOW WILL MAINTAIN AMPLE LOW-LEVEL MOISTURE ACROSS THE
AREA. ALTHOUGH TEMPS WILL BE MUCH COOLER SO THE INTENSITY OF DIURNAL
HEATING WILL NOT BE AS GREAT BUT FORECAST SOUNDINGS STILL SUGGEST
AN UNSTABLE ENVIRONMENT SUPPORTIVE OF STORM DEVELOPMENT. ORGANIZED
SEVERE WX IS NOT EXPECTED BUT SOME STORMS CAN BECOME SEVERE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

LONG TERM...
HAVE DECREASED STORM CHANCES THURS DUE TO AN ABSENCE OF ANY UPPER
LEVEL ENERGY AND COOL SURFACE HIGH SETTLING OVER THE AREA. HOWEVER WITH
THE UPPER AIR WX PATTERN DISPLAYING A TYPICAL NORTHWEST FLOW REGIME...THE
POSSIBILITY EXISTS FOR SOME STORMS TO MOVE INTO THE PANHANDLES IN THE
EVENING. THIS PATTERN WILL CONTINUE THROUGH SAT AND HAVE HELD ONTO
POPS WITH THE THINKING THAT ANY CONVECTION FORMING ON THE HIGHER
TERRAIN MAY MOVE INTO THE AREA.

BEYOND SATURDAY...AN UPPER RIDGE WILL BUILD OVER THE FOUR CORNERS
WHICH WILL LEAD TO DRY WITH WARMING TEMPS SUNDAY AND INTO NEXT WEEK.
MEDIUM RANGE MODELS SUGGEST AN UPPER TROUGH MAY MOVE ALONG THE RIDGE
WHICH MAY BRING A CHANCE OF RAIN MID WEEK...BUT THIS IS STILL QUITE A
WAYS OUT IN TIME.

CLK

FIRE WEATHER...
AN INCREASE IN ATMOSPHERIC MOISTURE WILL KEEP MINIMUM RELATIVE
HUMIDITY VALUES WELL ABOVE 20 PERCENT...THEREBY PRECLUDING ELEVATED
AND CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION TO THE HIGHER
RELATIVE HUMIDITIES...THERE WILL BE A CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT AND
THROUGH THE REMAINDER OF WEEK. HOWEVER THE COVERAGE OF ANY SHOWERS
AND THUNDERSTORMS WILL BE WIDE SPREAD SO ITS LIKELY SOME AREAS
MAY RECEIVE VERY LITTLE OR NOT EVEN ANY BENEFICIAL RAINFALL.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 4, 1:50 PM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT TUE JUN 4 2013

OKZ001>003-TXZ001>020-051100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CDT TUE JUN 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT. THUNDERSTORM DEVELOPMENT
WILL BE MOST LIKELY ACROSS THE OKLAHOMA AND THE NORTHERN TEXAS
PANHANDLE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
WEDNESDAY THROUGH SATURDAY NIGHT. SOME OF THESE STORMS MAY BECOME
SEVERE AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. STORM SPOTTERS SHOULD
CONTINUE TO MONITOR THE FORECAST ON A DAILY BASIS TUESDAY THROUGH
SATURDAY...AS SPOTTER ACTIVATION MAY BE NEEDED ON ONE OR MORE OF
THESE DAYS.

CLK

In the hours before

Local storm report, Jun 4, 9:13 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1013 PM CDT TUE JUN 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HAIL             1 NE TEXHOMA            36.52N 101.77W
06/04/2013  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1300580

SPENCER
Local storm report, Jun 4, 9:21 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1021 PM CDT TUE JUN 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             TEXHOMA                 36.51N 101.79W
06/04/2013  M1.50 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER AMA1300581

FENNER
Local storm report, Jun 4, 9:24 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1024 PM CDT TUE JUN 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             GOODWELL                36.59N 101.63W
06/04/2013  M1.00 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1300582

KB
Local storm report, Jun 4, 9:55 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1055 PM CDT TUE JUN 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             12 S GUYMON             36.51N 101.48W
06/04/2013  E1.25 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1300583

SPENCER
Local storm report, Jun 4, 9:56 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1056 PM CDT TUE JUN 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HAIL             HOOKER                  36.86N 101.21W
06/04/2013  M1.00 INCH       TEXAS              OK   TRAINED SPOTTER

            60 MPH WINDS AS WELL

&&

EVENT NUMBER AMA1300584

KB
Local storm report, Jun 4, 10:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1152 PM CDT TUE JUN 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             PERRYTON                36.39N 100.80W
06/04/2013  E0.75 INCH       OCHILTREE          TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1300585

SPENCER

The radar

The Amarillo radar (KAMA), 153 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ochiltree

When
June 4, 10:52 PM CST to 10:54 PM CST
Where
Ochiltree County, 0.69 mi S of Perryton to 1.71 mi ESE of Perryton Muni Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.390, -100.800

A discrete supercell thunderstorm developed over the northeastern New Mexico Plains and moved across the southern portions of the Oklahoma Panhandle counties. As this thunderstorm neared Perrytown (Ochiltree County), the thunderstorm drifted into the northern Texas Panhandle. The Perryton Police Department reported penny size hail (0.75 inch) in the town of Perryton (Ochiltree County). After producing this hail the supercell continued moving to the east across the northern portions of the northern Texas Panhandle counties.

Hail, Lipscomb

When
June 4, 11:10 PM CST to 11:13 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker to 5.79 mi E of Booker
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.460, -100.540

A discrete supercell thunderstorm developed over the northeastern New Mexico Plains and moved across the northern portions of the northern Texas Panhandle counties. As this thunderstorm neared Booker (Lipscomb County), the Booker Fire Department reported nickel size hail (0.88 inch) in the town of Booker (Lipscomb County). After producing this hail the supercell continued moving to the east across the northern Texas Panhandle.

Hail, Ochiltree

When
June 4, 11:12 PM CST to 11:15 PM CST
Where
Ochiltree County, 7.74 mi ENE of Twichell to 12.29 mi E of Twichell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.470, -100.590

A discrete supercell thunderstorm developed over the northeastern New Mexico Plains and moved across the northern portions of the northern Texas Panhandle counties. As this thunderstorm neared Booker (Lipscomb County), a trained storm spotter reported nickel size hail (0.88 inch) 3 miles west-northwest of Booker (Ochiltree County). After producing this hail the supercell continued moving to the east across the northern Texas Panhandle.

Hail, Lipscomb

When
June 5, 1:27 AM CST to 1:29 AM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.460, -100.540

A line of thunderstorms developed along residual outflows across the northern Texas Panhandle. As this line moved over Lipscomb County, the Booker Fire Department reported quarter size hail (1.00 inch) in the town of Booker (Lipscomb County). This line of storms quickly moved eastward into western Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465434, 465435, 465437, 465438.